Alert archive / Georgia / Flood Watches in 2020

Flood Watch 2, NWS Atlanta, GA

February 3, 202023 counties in Georgia

NWS Atlanta, GA issued this flood watch at Feb 3, 2020, 2:41 PM EST for 23 counties in Georgia. It took effect at Feb 5, 2020, 7:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 3, 2020, 2:41 PM EST (19:41 UTC)
In effect from
Feb 5, 2020, 7:00 AM EST
Expired
Feb 4, 2020, 2:59 PM EST
In force
Issued by
NWS Atlanta, GA
Flood severity
None
All 23 counties

Banks County, GA, Bartow County, GA, Catoosa County, GA, Chattooga County, GA, Cherokee County, GA, Dade County, GA, Dawson County, GA, Fannin County, GA, Floyd County, GA, Forsyth County, GA, Gilmer County, GA, Gordon County, GA, Hall County, GA, Jackson County, GA, Lumpkin County, GA, Madison County, GA, Murray County, GA, Pickens County, GA, Towns County, GA, Union County, GA, Walker County, GA, White County, GA, Whitfield County, GA

The radar

The Atlanta radar (KFFC), 132 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2328 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

582 
WGUS62 KFFC 031941
FFAFFC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Peachtree City GA
241 PM EST Mon Feb 3 2020


GAZ001>009-011>016-019>025-027-040345-
/O.NEW.KFFC.FA.A.0002.200205T1200Z-200207T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
Cartersville, and Gainesville
241 PM EST Mon Feb 3 2020

...FLOOD WATCH IN EFFECT WEDNESDAY THROUGH FRIDAY MORNING...

The National Weather Service in Peachtree City has issued a

* Flood Watch for portions of north central Georgia...northeast 
  Georgia and northwest Georgia...including the following 
  areas...in north central Georgia...Cherokee...Dawson... 
  Fannin...Forsyth...Gilmer...Hall...Lumpkin...Pickens and 
  Union. In northeast Georgia...Banks...Jackson...Madison... 
  Towns and White. In northwest Georgia...Bartow...Catoosa... 
  Chattooga...Dade...Floyd...Gordon...Murray...Walker and 
  Whitfield. 

*  From Wednesday morning through Friday morning

*  Continuous heavy rainfall will occur over the watch area
   throughout Wednesday and Thursday, with three to five inches
   possible over the duration of the watch. Quickly accumulating
   rainfall can produce widespread minor flooding of smaller,
   fast-responding creeks and moderate flooding cannot be ruled
   out. Localized flash flooding is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
3 follow-up statements
937 
WGUS62 KFFC 040207
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
907 PM EST Mon Feb 3 2020


GAZ001>009-011>016-019>025-027-041100-
/O.CON.KFFC.FA.A.0002.200205T1200Z-200207T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
Cartersville, and Gainesville
907 PM EST Mon Feb 3 2020

...FLOOD WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH
FRIDAY MORNING...

The Flood Watch continues for

* Portions of north Georgia...including the following areas...in 
  north central Georgia...Cherokee...Dawson...Fannin...Forsyth... 
  Gilmer...Hall...Lumpkin...Pickens and Union. In northeast 
  Georgia...Banks...Jackson...Madison...Towns and White. In 
  northwest Georgia...Bartow...Catoosa...Chattooga...Dade... 
  Floyd...Gordon...Murray...Walker and Whitfield. 

* From Wednesday morning through Friday morning

* Continuous heavy rainfall will occur over the watch area 
  throughout Wednesday and Thursday, with three to five inches 
  possible over the duration of the watch. Quickly accumulating 
  rainfall can produce widespread minor flooding of smaller, 
  fast-responding creeks and moderate flooding cannot be ruled 
  out. Localized flash flooding is possible. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
396 
WGUS62 KFFC 040953
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
453 AM EST Tue Feb 4 2020


GAZ001>009-011>016-019>025-027-041800-
/O.CON.KFFC.FA.A.0002.200205T1200Z-200207T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
Cartersville, and Gainesville
453 AM EST Tue Feb 4 2020

...FLOOD WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH
FRIDAY MORNING...

The Flood Watch continues for

* Portions of north Georgia...including the following areas...in 
  north central Georgia...Cherokee...Dawson...Fannin...Forsyth... 
  Gilmer...Hall...Lumpkin...Pickens and Union. In northeast 
  Georgia...Banks...Jackson...Madison...Towns and White. In 
  northwest Georgia...Bartow...Catoosa...Chattooga...Dade... 
  Floyd...Gordon...Murray...Walker and Whitfield. 

* From Wednesday morning through Friday morning

* Continuous heavy rainfall will occur over the watch area
  throughout Wednesday and Thursday, with three to five inches
  possible...locally higher...over the duration of the watch. 
  Quickly accumulating rainfall can produce widespread minor 
  flooding of smaller, fast-responding creeks and moderate 
  flooding cannot be ruled out. Localized flash flooding is 
  possible. 

* PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
589 
WGUS62 KFFC 041959
FFAFFC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Peachtree City GA
259 PM EST Tue Feb 4 2020

GAZ001>009-011>016-019>025-027-050400-
/O.CAN.KFFC.FA.A.0002.200205T1200Z-200207T1200Z/
/O.NEW.KFFC.FF.A.0002.200205T2300Z-200207T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
Cartersville, and Gainesville
259 PM EST Tue Feb 4 2020

...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
FRIDAY MORNING...
...FLOOD WATCH IS CANCELLED...

The National Weather Service in Peachtree City has issued a

* Flash Flood Watch for portions of north central Georgia... 
  northeast Georgia and northwest Georgia...including the 
  following areas...in north central Georgia...Cherokee... 
  Dawson...Fannin...Forsyth...Gilmer...Hall...Lumpkin...Pickens 
  and Union. In northeast Georgia...Banks...Jackson...Madison... 
  Towns and White. In northwest Georgia...Bartow...Catoosa... 
  Chattooga...Dade...Floyd...Gordon...Murray...Walker and 
  Whitfield. 

* From Wednesday evening through Friday morning

* Very heavy rain will be moving in Wednesday night and continuing
  through Thursday night. Three to four inches of rain with local
  amounts near six inches are possible. Flooding will continue
  well after the rain ends.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&


$$

GAZ030>038-041>049-052>057-066>068-078-050400-
/O.NEW.KFFC.FF.A.0002.200205T2300Z-200207T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Polk-Paulding-Cobb-North Fulton-Gwinnett-Barrow-Clarke-Oconee-
Oglethorpe-Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-
Walton-Newton-Morgan-Heard-Coweta-Fayette-Clayton-Spalding-Henry-
Troup-Meriwether-Pike-Harris-
Including the cities of Marietta, Atlanta, Lawrenceville, Athens,
Carrollton, Douglasville, East Point, Decatur, Conyers, 
Covington, Newnan, Peachtree City, and Griffin
259 PM EST Tue Feb 4 2020

...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
FRIDAY MORNING...

The National Weather Service in Peachtree City has issued a

* Flash Flood Watch for portions of north central Georgia... 
  northeast Georgia...northwest Georgia and west central 
  Georgia...including the following areas...in north central 
  Georgia...Barrow...Clayton...Cobb...DeKalb...Douglas... 
  Fayette...Gwinnett...Henry...Morgan...Newton...North Fulton... 
  Rockdale...South Fulton and Walton. In northeast Georgia... 
  Clarke...Oconee and Oglethorpe. In northwest Georgia... 
  Carroll...Haralson...Paulding and Polk. In west central 
  Georgia...Coweta...Harris...Heard...Meriwether...Pike... 
  Spalding and Troup. 

* From Wednesday evening through Friday morning

* Very heavy rain will be moving in Wednesday night and continuing
  through Thursday night. Three to four inches of rain with local
  amounts near six inches are possible. Flooding will continue
  well after the rain ends.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flood watch went out at Feb 3, 1:03 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Feb 3, 1:03 PM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
103 PM EST Mon Feb 3 2020

.PREV DISCUSSION... /Issued 359 AM EST Mon Feb 3 2020/

SHORT TERM /Today through Tuesday/...

High pressure ridge over the area will keep things dry for another
day. This ridge will break down fairly fast allowing next frontal
system into the area later this week. With mostly sunny conditions
today and warm southwesterly flow, temps expected to get up into the
lower to middle 70s across North and Central GA. The ridge keeping
things dry today is currently centered over the central Gulf. Over
the next 24 hours this ridge will move eastward across central FL
becoming centered just off the eastern FL coast. This will allow the
next developing frontal system to move NE out of MX/TX today and
push into the southeastern US tonight into Tuesday morning. For now,
the biggest concern with this next system is precipitation amounts
through the end of the week. Over the next 24 to 48 hours we can
expect to see a tenth to a half inch of precip (Mainly across N GA)
with the majority of the heavy rain coming into the extended
portions of the forecast. Please refer to the Hydrology section
below for further details. Instability indices are very low with the
next system so keeping showers in the short term, No thunder/severe
weather. Even with rain moving in Tuesday, temps are still expected
to stay on the warm side with continued southwesterly flow. Lows
Tuesday morning will be mainly in the 50s with highs in the 60s to
near 70.

01

LONG TERM /Tuesday Night through Sunday/...

A period of southwest flow aloft will prevail from the start of
the long term through the end of the week. This will give us
significant rainfall and the possibility of severe weather mainly
Wednesday and Thursday. A sharp trough will cross the southeast
on Friday. Depending on timing...lowering thickness values could
give a chance for a mix of rain/snow Friday morning over the
northwest corner. Broad troughing aloft will allow another fast
moving short wave to cross the Appalachians on Saturday. Critical
temperatures Friday night into early Saturday could bring another
chance for a light wintry mix to the far north. All of this
depends on timing of cold air. At this time...no accumulations are
expected. Sunday looks like it will be dry and warmer as zonal
flow returns.

41

HYDROLOGY...
A period of rainfall is expected to start Tuesday...but the most
significant rain will occur Wednesday through Thursday. During
this period, rainfall amounts will range from about 1.5 to 4
inches across the entire forecast area. Locally higher amounts of
5 to 6 inches will favor mainly northeast GA. This will increase
the chances for at least minor flooding of rivers...creeks and
streams with potential for local flash flooding if a prolonged
period of heavy rain should occur.

41

&&

.AVIATION...
18Z Update...
VFR conditions will persist through 10-12Z when CIGS will drop to
MVFR. Could see low MVFR between 12-15Z at CSG and ATL area. SHRA
will increase 12-21Z over ATL area and CSG as well, but remain in
PROB30 range for now. Winds will be out of the SW at 5kts this
afternoon and evening, increasing to 5-10kts after 09Z.

//ATL Confidence...18Z Update...
Medium to high confidence all elements.

Atwell

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          73  49  65  58 /   0  10  30  30
Atlanta         72  52  65  60 /   0  10  50  40
Blairsville     70  47  60  56 /   0  20  70  60
Cartersville    73  51  65  59 /   0  30  70  50
Columbus        73  52  70  60 /   0   5  20  40
Gainesville     70  50  62  59 /   0  10  70  50
Macon           74  50  69  58 /   0   5  10  30
Rome            72  51  65  60 /   0  40  60  60
Peachtree City  74  51  67  59 /   0  10  30  40
Vidalia         74  50  71  57 /   0   0   5  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Atwell
LONG TERM....King
AVIATION...Atwell
Hazardous weather outlook, Feb 3, 5:58 AM EST, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
558 AM EST Mon Feb 3 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041100-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
558 AM EST Mon Feb 3 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

A strong storm system will move across north and central Georgia
during the Wednesday through Thursday timeframe. There will be a
chance for strong to severe thunderstorms. More details on this
event will be available with later forecasts. At this time...there
will be a threat for damaging straight line winds on Wednesday
and Thursday. Also there is the potential for an isolated tornado
with this upcoming event.

Periods of heavy rain are also possible with the system...ranging
from 1.5 to 4 inches across the entire forecast area with locally
higher amounts of 5 to 6 inches in the far north Georgia mountains.
This will increase the chances for at least minor flooding of
rivers...creeks and streams with potential for local Flash
Flooding if a prolonged period of heavy rain should occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

Nearby

Flood Watches in Georgia, 2020Every flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.